Erowid Canvas Tote/Shopping Bag
This reusable "Ecobag" is made of 100% recycled mid-weight
(10 oz) cotton canvas, printed with the Erowid logo.
Donate now and receive yours!
Kicking and Screaming
Heroin
by W
Citation:   W. "Kicking and Screaming: An Experience with Heroin (exp65043)". Erowid.org. May 11, 2010. erowid.org/exp/65043

 
DOSE:
  repeated   Heroin
BODY WEIGHT: 140 lb
I had been using regularly (daily) and building a tolerance for heroin for approximately five months, and supporting both my habit and the habit of my boyfriend at the time (who worked a regular job but didn't make nearly enough to support a full-blown habit). I had gotten a job at a strip club to finance our habits and I was sick of that, too, as it's not the most glorifying career.

One day, my boyfriend (P) and I both decided to quit. We knew what was in store since we'd both gone a day or so without it, but we also knew the magnitude of this withdrawl would be much greater. We set a date and decided that was it. So we both took about four days off work following the date we'd set to quit. We told all of our friends not to come over. We rented a whole bunch of movies, bought lots of soup and beer, got some pot and locked ourselves in our apartment. If you've ever seen 'Trainspotting,' the account there is actually a fairly accurate one.

Day One: Sucked. Day one is when I started getting cold sweats. I remember asking P once before when we hadnít done it for a day or so what the weather was like outside, and he responded with, ďI donít know.Ē Thatís pretty much what itís like - I was hot and cold, and then hot again, and then I was hot and cold at the same time. I covered up to get warm and then I started sweating all of a sudden but I was still cold. Itís terrible. With the cold sweats came massively watery eyes and a runny nose (this generally happens first when an addict knows he/she needs a hit, as itís the beginning of a small withdrawl).

Also, one of the first symptoms of my withdrawl was the aching body. My whole body (especially my neck and back) felt like they were incredibly stiff and sore and just needed some WD-40 sprayed in them. Toward the end of the first day, my bones began to jump out of my skin. This experience is a little harder to describe. It started in the legs and worked its way up through the body. My legs started jumping, all by themselves, and I couldnít control it. Soon, it was full body convulsions. At this point, Iím trying to sleep to escape the sheer misery Iím in but I canít due to the cold sweats and the flailing limbs.

Night fell on the first day and P couldnít quite handle it. So we went to our dealer and got two hits (one for each of us, when we were both up to about a 10-hits-per-day habit just to keep from getting sick), and that gave some relief, enough so I could sleep for a while.

Day Two: The junk had worn off and I was right back to where I started, except a little worse. By that point it was more annoying than anything because I knew it would get better, I was just waiting. And the waiting is the worst part. The second day, like I said, was much like the first day, except the aches were a little bit worse, and the convulsions had come on full-force. I tried to keep myself occupied with movies and books and whatnot. I did anything I could to keep my mind off of whatís happening to my body because I knew thereís only one thing I could do to make it better, and I didn't want to think about that.

P literally didnít leave the bed for three days. He read an entire full-length novel in two days and then started in on another one before he got up. Neither of us really needed to get up because the constipation hadnít subsided yet and, though we were trying to a.) get drunk and b.) drink tons of water to flush out the toxins, itís still hard to pee when youíre detoxing. At the end of the second day, one of our friends came through the window and said, Ďwhatís wrong with you guys?í We told him we were quitting and he said, ďoh, youíre getting off heroin? ĎCuz I got a whole bunch of it!í I told him to leave, and I think thatís when I felt a little bit of accomplishment.

Day Three: They say the third day is the worst. I always wondered why up until I actually did it, and then I figured it out. Not only is detoxing from heroin quite a physical struggle, but itís an extreme emotional struggle as well (for me, at least. Iíve heard some people say the same, and Iíve seen people come off of it with no emotional symptoms whatsoever. I donít know what causes the emotional outburst, or if itís just the type of person I am). I started bawling. I cried for at least three days straight. I called my mom and I told her things were not okay and that my life was flipping upside-down. She didnít know about the heroin or anything but I had experienced some emotional/psychiatric issues in the past so she was sympathetic. She told me to come home for a few days and sort things out.

My muscles were still achy, my head still hurt, and I still could only sleep for short periods, intermittently. The cold sweats were still coming and going. The world just looked dull. The world looks amazing and vibrant when I am on junk, and when I come off of it, everything looks... dull. Colors and sounds are muted. Everything seems slower and less important and the world seems depressing. I was freaking out about where my life was going, what I was doing, what I had done, what I was going to be when I grew up, how much I had fucked everything up.

I found myself experiencing this extreme sense of urgency, like I had to get my entire life planned out RIGHT THEN or I was never going to figure it out. And logically, I knew that wasnít true, but I couldnít escape the feeling. I told my boyfriend I had to leave for a few days to get my head straight, made the drive to my parentsí house, and continued to detox there. I still couldnít sleep and my eyes and nose were still watery and runny and my muscles still hurt like hell but I played it off as the flue or something, and they were more worried about my mental state anyway.

After a few days there I started to feel a little better, but I realized that if I surrounded myself with the same people and environment I was in that I would start using again. I had to move away and not talk to any of my old friends for a while, and I did. I successfully quit using for about six months, and when I did start using again, it was recreationally. It got out of hand once but I recognized it early and quit before it got too bad. I still use recreationally, but I never let it get out of hand and Iíll never let it control me again.

Exp Year: 2006ExpID: 65043
Gender: Female 
Age at time of experience: Not Given
Published: May 11, 2010Views: 16,791
[ View PDF (to print) ] [ View LaTeX (for geeks) ] [ Swap Dark/Light ]
Heroin (27) : Addiction & Habituation (10), Various (28)

COPYRIGHTS: All reports copyright Erowid.
No AI Training use allowed without written permission.
TERMS OF USE: By accessing this page, you agree not to download, analyze, distill, reuse, digest, or feed into any AI-type system the report data without first contacting Erowid Center and receiving written permission.

Experience Reports are the writings and opinions of the authors who submit them. Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults